Armour - weight gain?


I am hoping some of you can shed some light on my rapid weight gain. I have so called normal thyroid results but not optimal with last TSH result of 3.81. Due to awful symptoms of fibromyalgia I rightly or wrongly went down the self medicating route and purchased Armour. I started really low of 15mg a day split in 2 doses, then had a crash with all symptoms returning after 2 weeks and I am now taking 30mg a day split in 2. 

My fibromyalgia symptoms have gone but my weight has piled on very quickly mainly on my tummy? I have luckily never suffered with weight problems and eat extremely healthy and take lots of vitamins as recommended on dr myhill's website. 

The only other thing that has changed in the last few weeks is supplementing with iodine?

Any advise on this I would be most grateful as quite confused and obviously doing this completely on my own after years of suffering?

Many thanks 🙂

17 Replies

  • Why are you supplementing with iodine? Did you do a test and show low?

    Never supplement with iodine unless you need it. Too much is as bad as too little.

    Do you have Hashi's?  

  • I started supplementing with iodine because I thought it was supposed to help with under active thyroid? I am borderline but do not have hashi's.

    As I said I am doing this without help from the medical professionals so any advice would be very helpful. 

  • Iodine will only help with an Under-active thyroid is iodine deficiency was the cause of your Under-active thyroid. But excess iodine can cause Hashi's, so it's not a very good idea.

    It's true that iodine is one of the raw materials for making thyroid hormones - one molecule of T4 contains 4 atoms of iodine. But if half your factory has burnt down, shovelling in more raw materials will not increase production.

    Besides, when you convert T4 to T3, one atom of iodine is removed and recycled. So, if you are taking any form of thyroid replacement, you are already taking iodine, but you have a reduced need for it.

    Iodine will not restore a sick gland to health. But may cause it to become even sicker. So, if I were you, I would stop the iodine and get tested.

    I agree with eljii that getting your FT3 tested might be a good idea. Did you have it tested before starting the NDT? If so, it would be a good idea to post your results - with the ranges - so that we can see where you started. Low T3 causes weight gain, for sure. But, at the moment you are only on a tiny dose of NDT. So, it won't have raised your T3 very far. It would be very interesting to see your results.

    Also, have you been tested for vit D, vit B12, folate and ferritin? Because all these need to be optimal for your body to be able to use the hormone you're giving it. And having nutritional deficiencies will make it very hard for you to lose weight. :)      

    Just had a thought... As i said, you are on a very small dose, but it's possible that that small dose has stopped the production of your own gland. So, what that means, in effect, is that you have had a decrease in 'dose', which has lowered your T3, and caused you to gain weight. That is often the problem with low doses.     

  • Thanks so much for all your information. I will stop the iodine and again increase my dose. I did have a couple of days where all symptoms came back and then increased the dose and they went. This may I guess have been my thyroid stopping working and also the sudden gain in weight? Just going slowly as the first couple of days I had what felt like a stronger slightly quicker heartbeat which worried me! 


  • Lowering your T3 can make you gain weight very quickly.

    I've never been a very good converter, but once, when the pharmacy made a mistake and gave me 75 mcg Levo instead of 175 mcg, I put on 14 kilos in a month. And that must have been a very tiny drop in T3 due to my bad conversion.

  • One might suggest testing T3free to see that it is in the upper range. People on NDT I know (not too many though) take three grains. Doses vary individually but there could be some room for increases. I think one grain equals some 60 mcg Levo

  • 1 grain is approx 100mcg of levo due to the fact it has T3 too.

  • 28mcg T4 plus 9 mcg T3 with a triple effect compared to T4? Maybe the T2 (a.k.a. "super-T3") gives additional boost?

  • It might be human bodies are more conducive to a 'natural product' than synthetic. T3 in it doesn't need to be 'converted' from T4.

  • Shaws hinted quite right that there are several (but weak) indications that synthetic hormone is not quite the same as one produced by thyroid gland

  • I doubt it.

    The majority of T2 comes from conversion - of T3 and rT3 - and hardly any is present in the thyroid. So why would there be more than the tiniest amount in desiccated thyroid?

  • I am only in my 3rd week so increasing slowly with caution! Just very concerned about the weight gain so quickly???

  • Your weight should come off when you reach an optimum. That might seem like a long time away but when you begin to feel better you'll be able to do things that encourage weight loss.

    If our metabolism is too slow it's not with doing too much as the most important is to raise your metabolism which is with thyroid hormones.

    Weight gain is a common query.

  • Thank you for the reassurance, I guess I should be pleased that I am getting my life back and feeling so much better if a little fatter 

  • My T3 and T4 are in the bottom range, I did a full test with blue horizon

  • I'm glad your T3/T4 are good. Now the main question is 'how do you feel'. If getting better that's good. It takes years,, I think to become hypo so we cannot expect to recover quickly. :}

  • I aplogise, I made a mistake on my above answer - if T3/T4 are at the bottom of the range, when ideally they should be in the upper part you need an increase. I assume you've posted on a new post your numbers and ranges for comments.

You may also like...